Rare cases of blood clots and low platelets after vaccination
16 April 2021
Publish date: 16 April 2021
A research paper from a team led by UCLH consultant haematologist Prof Marie Scully which looks at rare cases of blood clots in the brain and low platelets seen in some patients after vaccination has been published in the prestigious New England Journal of Medicine.
The paper highlights the importance of rapidly spotting this new syndrome, vaccine-induced thrombosis and thrombocytopenia (VITT), and the importance of following a particular treatment approach which is very different from the standard approach to thrombosis.
The team stressed that vaccination remains the key route out of the pandemic, and everyone should continue to receive a vaccine when offered one.
Prof Scully and Dr Will Lester from University Hospitals Birmingham NHS Foundation Trust were the first clinicians in the UK to spot the link between the vaccine, known as ChAdOx1 nCoV-19 or the Oxford/Astrazeneca vaccine, and rare cases of blood clotting with a low platelet count, before identifying the correct diagnostic test for the syndrome and recommending a treatment approach which avoids the use of the blood thinner heparin.
Having spotted the link, Prof Scully and colleagues, including former UCLH chief executive Prof Marcel Levi, alerted the medical community worldwide and regulatory authorities in the UK of their discovery and suggested a treatment approach.
Prof Scully is supported by the NIHR UCLH Biomedical Research Centre (BRC) and the work is an example of research and innovation being embedded in clinical practice – which is the vision of UCLH as a research hospital – where treatment approaches are adapted and refined in real time during the course of clinical care as understanding of conditions develops.
In the research paper, the team report on the cases of 23 patients, who all presented with thrombosis and thrombocytopenia after receiving the Astrazeneca vaccine. No patients had underlying conditions which would predispose them to blood clots.
Tests confirmed the presence of the PF4 antibody (platelet factor 4) in almost all cases (21 out of 23).
These antibodies are usually triggered in rare instances by the blood-thinning drug heparin, a syndrome known as heparin-induced thrombocytopenia (HIT). But the patients reported in this study did not receive heparin, so could not have had HIT.
Prof Scully said: “The conclusion we ultimately came to is that we were seeing a heparin-independent PF4-dependent syndrome in the setting of the AstraZeneca vaccine – something that we have not seen before as clinicians.
“And what is important is that this condition needs to be identified quickly if it is present, because the treatment needs to be very different – almost the opposite – to how we would treat blood clots and low platelet counts.
“Platelet transfusions may make the clots worse so they should be avoided. And while we may use blood thinners, we are not using heparin-based treatments, as they may exacerbate the syndrome we are seeing.
“The approach we recommend is a type of immune modulation – damping down the immune response to lower production of PF4 antibodies. We currently use intravenous immunoglobulin which has been urgently authorised for use by NHSE.”
Prof Bryan Williams, UCLH Director of Research and Director of the UCLH Biomedical Research Centre, said: “At UCLH, we call ourselves a research hospital because research is embedded into clinical practice. Through the BRC we have set up the specialist infrastructure and employed the skilled staff needed in dedicated clinical research facilities. This means that the science happens at the patient bedside, not in some remote laboratory, by the clinical scientists who are observing the disease in patients in real time.”
Read the research paper on the New England Journal of Medicine website.
14 April 2021
14 April 2021